Oklahoma, 2003

Damaging Winds in Oklahoma, August 10, 2003

August 10, 2003 · NWS OUN · 4 events in 2 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 10, 2:44 PM CST, 26 minutes earlier.

Area forecast discussion, Aug 10, 2:44 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
344 PM CDT SUN AUG 10 2003

CONVECTION OVER NE OK SHOULD CONTINUE TO ROLL SE TONIGHT.
ASSOCIATED OUTFLOW BOUNDARY WILL CONTINUE TO PUSH SW INTO
NW/CENTRAL/SCENTRAL OK AND MAY FOCUS ADDITIONAL DEVELOPMENT THIS
EVENING. THIS BOUNDARY MAY LINGER INTO MON. ALSO INDICATIONS THAT
ANOTHER MCS WILL ORGANIZE OVER IA THIS AFTERNOON/EVENING AND DROP S
OR PERHAPS SSW...THUS POSSIBLY AFFECTING E PART OF AREA LATE TONIGHT
INTO MON. HIGHEST POPS ACROSS E HALF OF CWA TONIGHT AND MON. WILL
CONTINUE TO BROADBRUSH AREA W/LOW POPS MON NIGHT THRU TUE NIGHT AS
UPPER FLOW BEGINS TO VEER TO MORE NE IN RESPONSE TO CLOSED LOW
DEVELOPMENT OVER MID MS VALLEY AREA. MED RANGE MODELS NOW IN BETTER
AGREEMENT THAT THIS LOW WILL DROP SW INTO S PLAINS BY MIDWEEK.
CONFIDENCE HAS INCREASED ENOUGH TO RAISE POPS TO 30-40 PCT RANGE WED
INTO THU...WITH HIGHER POPS NEAR AND E OF THE LOW WHERE FORCING AND
MID-LEVEL MOISTURE TYPICALLY ARE MORE FAVORABLE IN ASSOCIATION WITH
RETROGRADING SYSTEMS OF THIS TYPE. FORECAST BECOMES MORE PROBLEMATIC
LATE IN WEEK DUE TO UNCERTAINTIES REGARDING WHAT THIS SYSTEM WILL DO
ONCE IT REACHES THE TX/OK AREA. 12Z GFS HAS TAKEN OFF IN A WHOLE NEW
DIRECTION - WEST - AS IT DEPARTS FROM ALL OTHER MED-RANGE MODELS AND
KEEPS THE SYSTEM ROLLING W ALL THE WAY INTO AZ BY FRI MORNING. THIS
SOLUTION WOULD HAVE MERIT IF THE UPPER HIGH OVER MT INDEED WERE TO
BUILD TO 602 DM. AT THIS POINT WE ARE HIGHLY SKEPTICAL OF BOTH THE
602 HIGH AND THE CONTINUED RETROGRESSION...DUE IN NO SMALL PART TO
THE RADICAL DEPARTURE OF THIS SOLUTION FROM ALL OTHER MODELS...
INCLUDING PRIOR GFS RUNS. THUS WE ARE LEANING TOWARD THE CONSENSUS
OF THE OTHER MODELS...WHICH IS TO STALL THE SYSTEM OVER THE
CENTRAL/S HIGH PLAINS THU AND EJECT IT BACK E OF THE AREA BY SAT.
THUS WILL CONTINUE WITH A DECREASING TREND IN POPS INTO FRI...AND
KEEP SAT-SUN DRY.

TEMPS SHOULD TREND DECIDEDLY TOWARD THE COOL SIDE FOR MID AUGUST AS
A RATHER SIZEABLE SURFACE RIDGE BUILDS S/SW INTO THE CENTRAL/S
PLAINS. N-NE FLOW THRU A DEEP LAYER WILL RESULT IN RELATIVELY COOL
AND DRY CONDITIONS...TRENDING TOWARD COOL AND MORE MOIST BY MID-LATE
WEEK AS LOW AND MID-LEVEL FLOW ABOVE BOUNDARY LAYER VEERS TO MORE
E/SE. CLOUD COVER ALSO LIKELY TO CONTRIBUTE TO LOWER DAYTIME
TEMPS...ESPECIALLY INTO WED-THU AS UPPER LOW MOVES INTO THE AREA.
TRENDING TEMPS BACK UP CLOSER TO CLIMO SAT-SUN.

OKC   70   89   67   88  / 40   30   20   20
HBR   70   91   66   90  / 30   30   20   20
SPS   72   91   69   91  / 30   30   20   20
GAG   65   89   61   88  / 20   20   20   20
PNC   70   89   64   88  / 40   30   20   20
DUA   72   88   67   89  / 40   30   20   20

FORECAST ID = 24

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Aug 10, 10:55 AM CST, 4 hours 15 minutes before
OKZ004>048-050>052-TXZ083>090-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM MID EVENING
THROUGH THE OVERNIGHT HOURS ACROSS PORTIONS OF OKLAHOMA. NO SEVERE
WEATHER IS EXPECTED OVER WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS EAST OF A LINE EXTENDING FROM
CHEROKEE...TO YUKON...TO ARDMORE AND TISHOMINGO.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM THIS
EVENING THROUGH EARLY MONDAY MORNING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR THE POSSIBILITY OF SEVERE WEATHER
OPERATIONS FROM THIS EVENING UNTIL EARLY MONDAY MORNING.

DISCUSSION...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED EARLY THIS AFTERNOON ACROSS
SOUTHEASTERN KANSAS INTO FAR NORTHEAST OKLAHOMA. OUTFLOW FROM THESE
STORMS COULD MOVE INTO PORTIONS OF NORTH CENTRAL OKLAHOMA THIS
AFTERNOON PROVIDING A FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT.
ANY THUNDERSTORMS THAT DEVELOP ACROSS NORTH CENTRAL OKLAHOMA WOULD
THEN MOVE SOUTH AFFECTING PORTIONS OF CENTRAL OKLAHOMA LATE THIS
AFTERNOON. NO SEVERE WEATHER IS EXPECTED WITH ANY THUNDERSTORMS THAT
DEVELOP ACROSS THE AREA THIS AFTERNOON.

HOWEVER...THE ANTICIPATED THUNDERSTORM ACTIVITY THAT COULD BRING A
ROUND OF SEVERE WEATHER TO THE REGION IS MOST LIKELY TO OCCUR FROM
MID EVENING THROUGH THE OVERNIGHT HOURS. THESE STORMS WOULD DEVELOP
NORTH OF OKLAHOMA... ORGANIZE INTO A COMPLEX OF STRONG TO SEVERE
STORMS...AND MOVE SOUTH ACROSS PORTIONS OF CENTRAL AND EASTERN
OKLAHOMA LATE THIS EVENING AND OVERNIGHT. THE MAIN IMPACT FROM ANY
SEVERE THUNDERSTORMS IS EXPECTED TO BE DAMAGING WINDS
GUSTS...POSSIBLY AS HIGH AS 70 MPH.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY AUG 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
THROUGH FRIDAY AS AN UPPER LEVEL STORM SYSTEM MOVES SLOWLY OVER THE
REGION.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.

30

In the hours before

Special weather statement, Aug 10, 2:49 PM CST, 21 minutes before
OKZ025-026-030-102100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
349 PM CDT SUN AUG 10 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN...OKLAHOMA AND
POTTAWATOMIE COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST OF HARRAH AT 349
PM CDT...MOVING SOUTH AT 30 MPH. WIND GUST OF 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

The radar

The Norman radar (KTLX), 26 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oklahoma

When
August 10, 3:10 PM CST
Where
Oklahoma County, Jones
Measured
52 kt (60 mph) estimated gust
Property damage
$250
Reported by
TRAINED SPOTTER
Coordinates
35.567, -97.283

Three inch diameter tree limbs were downed on Hiwassee Road.

Thunderstorm Wind, Cleveland

When
August 10, 3:39 PM CST
Where
Cleveland County, Lake Thunderbird
Measured
61 kt (70 mph) estimated gust
Reported by
PARK/FOREST SERVICE
Coordinates
35.233, -97.250

Wind was reported on southeast side of Lake Thunderbird, one mile south of Little Axe. A man drowned (indirectly related) when the wind blew his boat away from the shore onto the lake. The man tried to retrieve the boat, but was killed in the process.

Thunderstorm Wind, Cleveland

When
August 10, 3:45 PM CST to 3:50 PM CST
Where
Cleveland County, Norman
Measured
61 kt (70 mph) estimated gust
Property damage
$750
Reported by
STORM CHASER
Coordinates
35.217, -97.450

Tree limbs ranging from four to eight inches in diameter were downed at Northeast 108th Avenue and Alameda Drive and Northeast 120th Avenue and Franklin Road. A nine inch diameter tree also snapped near Northeast 84th Avenue and Franklin Road.

Thunderstorm Wind, Cleveland

When
August 10, 3:55 PM CST
Where
Cleveland County, 4 mi SW of Stella
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
STORM CHASER
Coordinates
35.283, -97.267

Numerous ten inch diameter tree limbs were downed along with a seven inch diameter tree uprooted. A greenhouse, some fences, and a few roofs were also damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334745, 5334746, 5334747, 5334966.